On homotopy types of Vietoris–Rips complexes of metric gluings

Abstract

We study Vietoris–Rips complexes of metric wedge sums and metric gluings. We show that the Vietoris–Rips complex of a wedge sum, equipped with a natural metric, is homotopy equivalent to the wedge sum of the Vietoris–Rips complexes. We also provide generalizations for when two metric spaces are glued together along a common isometric subset. As our main example, we deduce the homotopy type of the Vietoris–Rips complex of two metric graphs glued together along a sufficiently short path (when compared to lengths of certain loops in the input graphs). As a result, we can describe the persistent homology, in all homological dimensions, of the Vietoris–Rips complexes of a wide class of metric graphs.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

Notes

  1. 1.

    For every vertex, the lengths of the edges incident to that vertex are bounded away from zero (Bridson and Haefliger 1999, Section 1.9).

  2. 2.

    Not every persistence module with a real-valued filtration parameter has a corresponding persistence diagram, but isomorphic persistence modules have identical persistence diagrams when they are defined. It follows from Chazal et al. (2013), Proposition 5.1) that if X is a totally bounded metric space, one can define a persistence diagram for \({{\,\mathrm{PH}\,}}_i(\mathrm {VR}(X;r);k)\) and for \({{\,\mathrm{PH}\,}}_i(\mathrm {{\check{C}}ech}(X,X';r);k)\) (where \(X\subseteq X'\)).

  3. 3.

    One might also call this a pseudosemimetric.

  4. 4.

    See http://oeis.org/A014466.

  5. 5.

    The concatenation of these paths may not be injective, but it is not hard to modify the non-injective loop to obtain an (injective) cycle.

  6. 6.

    This shortest path is unique since there are no cycles of length at most \(2\alpha \le 3\alpha < \ell \).

  7. 7.

    We make this assumption for simplicity’s sake, even though it can be relaxed.

  8. 8.

    The case of \(C_3\), a cyclic graph with three unit-length edges, is instructive. Since \(C_3\) is dismantlable we have that \(\mathrm {VR}(V(C_3);r)\) is contractible for any \(r\ge 1\). But since the metric graph \(C_3\) is isometric to a circle of circumference 3, it follows from Adamaszek and Adams (2017) that \(\mathrm {VR}(C_3;r)\) is not contractible for \(0<r<\frac{3}{2}\).

  9. 9.

    We have switched the roles of L and K for notational convenience.

References

  1. Aanjaneya, M., Chazal, F., Chen, D., Glisse, M., Guibas, L., Morozov, D.: Metric graph reconstruction from noisy data. Int. J.Comput. Geom. Appl. 22(04), 305–325 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  2. Adamaszek, M.: Clique complexes and graph powers. Israel J. Math. 196(1), 295–319 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  3. Adamaszek, M., Adams, H.: The Vietoris–Rips complexes of a circle. Pac. J. Math. 290, 1–40 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  4. Adamaszek, M., Adams, H., Frick, F., Peterson, C., Previte-Johnson, C.: Nerve complexes of circular arcs. Discrete Comput. Geom. 56(2), 251–273 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  5. Adamaszek, M., Adams, H., Gasparovic, E., Gommel, M., Purvine, E., Sazdanovic, R., Wang, B., Wang, Y., Ziegelmeier, L.: Vietoris–Rips and Čech complexes of metric gluings. In B. Speckmann and C. D. Tóth, editors, 34th International Symposium on Computational Geometry, volume 99 of Leibniz International Proceedings in Informatics (LIPIcs), pp. 3:1–3:15, Dagstuhl, Germany. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik (2018)

  6. Adams, H., Heim M., Peterson, C.: Metric thickenings and group actions (2019). arXiv preprint arXiv:1911.00732

  7. Babson, E., Kozlov, D.N.: Complexes of graph homomorphisms. Israel J. Math. 152(1), 285–312 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  8. Barmak, J.A.: On Quillen’s Theorem A for posets. J. Comb. Theory Ser. A 118(8), 2445–2453 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  9. Barmak, J.A., Minian, E.G.: Simple homotopy types and finite spaces. Adv. Math. 218, 87–104 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  10. Biswal, B., Yetkin, F.Z., Haughton, V.M., Hyde, J.S.: Functional connectivity in the motor cortex of resting human brain using echo-planar MRI. Magn. Reson. Med. 34, 537–541 (1995)

    Article  Google Scholar 

  11. Björner, A.: Topological methods. Handb. Comb. 2, 1819–1872 (1995)

    MathSciNet  MATH  Google Scholar 

  12. Bridson, M.R., Haefliger, A.: Metric Spaces of Non-Positive Curvature. Springer, Berlin (1999)

    MATH  Book  Google Scholar 

  13. Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry, vol. 33. American Mathematical Society, Providence (2001)

    MATH  Google Scholar 

  14. Carlsson, G.: Topology and data. Bull. Am. Math. Soc. 46(2), 255–308 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  15. Chachólski, W., Jin, A., Scolamiero, M., Tombari, F.: Homotopical decompositions of simplicial and Vietoris Rips complexes (2020). arXiv preprint arXiv:2002.03409

  16. Chan, J.M., Carlsson, G., Rabadan, R.: Topology of viral evolution. Proc. Natl. Acad. Sci. 110(46), 18566–18571 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  17. Chazal, F., de Silva, V., Glisse, M., Oudot, S.: The Structure and Stability of Persistence Modules. Springer, Berlin (2016)

    MATH  Book  Google Scholar 

  18. Chazal, F., de Silva, V., Oudot, S.: Persistence stability for geometric complexes. Geom. Dedic. 173, 1–22 (2013)

    MathSciNet  MATH  Google Scholar 

  19. Chazal, F., Cohen-Steiner, D., Guibas, L.J., Mémoli, F., Oudot, S.Y.: Gromov–Hausdorff stable signatures for shapes using persistence. Comput. Graph. Forum 28(5), 1393–1403 (2009)

    Article  Google Scholar 

  20. Dong, F., Koh, K.-M., Teo, K.L.: Chromatic Polynomials and Chromaticity of Graphs. World Scientific, Singapore (2005)

    MATH  Book  Google Scholar 

  21. Edelsbrunner, H., Harer, J.L.: Computational Topology: An Introduction. American Mathematical Society, Providence (2010)

    MATH  Google Scholar 

  22. Gasparovic, E., Gommel, M., Purvine, E., Sazdanovic, R., Wang, B., Wang, Y., Ziegelmeier, L.: A complete characterization of the one-dimensional intrinsic Čech persistence diagrams for metric graphs. In: Research in Computational Topology (2018)

  23. Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)

    MATH  Google Scholar 

  24. Hausmann, J.-C.: On the Vietoris–Rips complexes and a cohomology theory for metric spaces. Ann. Math. Stud. 138, 175–188 (1995)

    MathSciNet  MATH  Google Scholar 

  25. Kozlov, D.N.: Combinatorial Algebraic Topology, volume 21 of Algorithms and Computation in Mathematics. Springer, Berlin (2008)

    Google Scholar 

  26. Kuchment, P.: Quantum graphs I. Some basic structures. Waves Random Media 14(1), S107–S128 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  27. Latschev, J.: Vietoris–Rips complexes of metric spaces near a closed Riemannian manifold. Arch. Math. 77(6), 522–528 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  28. Lesnick, M., Rabadan, R., Rosenbloom, D.I.: Quantifying genetic innovation: mathematical foundations for the topological study of reticulate evolution. SIAM J. Appl. Algebra Geom. 4(1), 141–184 (2020)

    MathSciNet  MATH  Article  Google Scholar 

  29. Matoušek, J.: LC reductions yield isomorphic simplicial complexes. Contrib. Discrete Math. 3(2), 37–39 (2008)

    MathSciNet  MATH  Google Scholar 

  30. Oudot, S., Solomon, E.: Barcode embeddings for metric graphs (2017). arXiv preprint arXiv:1712.03630

  31. Quillen, D.D.: Higher algebraic k-theory: I. In: Bass, H. (ed.) Higher K-Theories, pp. 85–147. Springer, Berlin (1973)

    Google Scholar 

  32. Sousbie, T., Pichon, C., Kawahara, H.: The persistent cosmic web and its filamentary structure—II. Illustrations. Mon. Not. R. Astron. Soc. 414(1), 384–403 (2011)

    Article  Google Scholar 

  33. Turner, K.: Rips filtrations for quasimetric spaces and asymmetric functions with stability results. Algebr. Geom. Topol. 19(3), 1135–1170 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  34. Virk, Ž.: 1-dimensional intrinsic persistence of geodesic spaces. J. Topol. Anal. 12, 1–39 (2018)

    MathSciNet  Google Scholar 

Download references

Acknowledgements

We are grateful for the Women in Computational Topology (WinCompTop) workshop for initiating our research collaboration. In particular, participant travel support was made possible through the grant NSF-DMS-1619908. This collaborative group was also supported by the American Institute of Mathematics (AIM) Structured Quartet Research Ensembles (SQuaRE) program. EP was supported by the High Performance Data Analytics (HPDA) program at Pacific Northwest National Laboratory. RS is partially supported by the SIMONS Collaboration Grant 318086 and NSF Grant DMS-1854705. BW is partially supported by the NSF Grants DBI-1661375 and IIS-1513616. YW is partially supported by National Science Foundation (NSF) via grants CCF-1526513, CCF-1618247, CCF-1740761, and DMS-1547357. LZ is partially supported by the NSF Grant CDS&E-MSS-1854703.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ellen Gasparovic.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Counterexample to Adamaszek et al. (2018, Corollary 9)

Counterexample to Adamaszek et al. (2018, Corollary 9)

We thank Wojciech Chachólski, Alvin Jin, Martina Scolamiero, and Francesca Tombari for the following counterexample to Adamaszek et al. (2018, Corollary 9) in the conference version of this paper. We would also like to mention their forthcoming work on homotopical decompositions of Vietoris–Rips complexes (Chachólski et al. 2020).

As shown in Fig. 8, suppose X consists of 4 points in the shape of a quadrilateral of side lengths 0.5, 0.6, 0.5, and 0.6, and with diagonals of length 1.1. Also, let Y consist of 3 points in the shape of a triangle of side lengths 0.5, 0.5, and 0.6. Their intersection \(A=X\cap Y\) is two points at a distance of 0.6. For \(r=1\) the gluing of the corresponding Vietoris–Rips complexes is homotopy equivalent to a circle since \(\mathrm {VR}(X;r) \simeq S^1\) and \(\mathrm {VR}(Y;r)\) is contractible. However, the Vietoris–Rips complex of the gluing is in fact contractible (a cone with apex the single point in \(Y{\setminus } A\)), and hence not homotopy equivalent to the gluing of the Vietoris–Rips complexes.

Fig. 8
figure8

A counterexample to Adamaszek et al. (2018, Corollary 9), where metric spaces X, Y, and \(A = X \cap Y\) are denoted in blue, red, and purple, respectively. Distances between each pair of points are indicated on the dashed lines

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adamaszek, M., Adams, H., Gasparovic, E. et al. On homotopy types of Vietoris–Rips complexes of metric gluings. J Appl. and Comput. Topology 4, 425–454 (2020). https://doi.org/10.1007/s41468-020-00054-y

Download citation

Keywords

  • Vietoris–Rips and Čech complexes
  • Metric space gluings and wedge sums
  • Metric graphs
  • Persistent homology

Mathematics Subject Classification

  • 55N31
  • 55U10
  • 68T09